Increased Poison Center Calls Due to Supplements

August 1, 2017

A new study shows that supplement exposure rates have been increasing-pharmacists have a responsibility to slow those rates.

The poison control center serves hundreds of millions of people and takes millions of calls every year. But just how many of those cases of possible poisoning are from dietary supplements?

A new study published in the Journal of Medical Toxicology highlights the impact dietary supplement use has had in the United States. Between 2000 and 2012, the study found 274,998 dietary supplement exposures.

The study, “An Increase in Dietary Supplement Exposures Reported to US Poison Control Centers,” analyzed data from National Poison Data System (NPDS). NPDS is updated every eight minutes by the American Association of Poison Control Centers (AAPCC). It contains detailed codes that allowed researchers to determine the number of calls that involved supplement exposures.

Henry Spiller, MS, D.ABAT, Director of the Central Ohio Poison Center at Nationwide Children’s in Columbus, and one of the study’s authors, told Drug Topics that the authors were interested in looking at the cause of the recent rise in cases. He said that he wanted to look at which drugs were more dangerous or that should be cause for concern.

Related article: Dietary Supplements or Unapproved Drugs?

Most of the supplement exposures occurred in children under age 6, and most (99.4%) were unintentional. Overall, more exposures were intentional in older children and adults than in the younger population, but 82.9% were still unintentional.

From 2000 to 2002, the annual rate of dietary supplement exposures per 100,000 population increased by 46.1%, then fell 8.8% between 2002 and 2005. Between 2005 and 2012, however, the rates increased by a further 49.3%. The authors believe that the decrease between 2002 and 2005 was due to the decrease in ma huang (ephedra) exposure that started starting in 2002 and led to the eventual FDA ban in 2004.

For children under age 6, most exposures (91.3%) were managed onsite rather than at a health-care facility (HCF), but about half of exposures in adults (50.5%) were managed in an HCF. The most common clinical effects from exposures were tachycardia (10,890 cases), vomiting (8058), irritability (7849), drowsiness (6290), and dizziness (3873).

The most common categories of exposure supplements were miscellaneous (43.9%), botanicals (31.9%), and hormonal products (15.1%). The supplements with the highest proportion of serious effects were energy products (10.8%), botanicals (10.8%), and cultural medicines (9.6%).

Spiller said that it was “somewhat reassuring” that most supplements did not cause serious harm, “but with some we saw significant problems.” The authors identified three specific products-ma huang, energy drinks, and yohimbe-as especially problematic.

Up next: So why does this matter for pharmacists?

 

Ma huang, Spiller said, was an example of the FDA creating a “positive public health impact with the action they took.” Ma huang was used in some weight loss and athletic enhancement supplements, before the FDA banned it in 2004. Because supplements are separated from drugs, the FDA does not review them unless there is cause for concern. Spiller and the other authors wanted to examine what other supplements might warrant the same FDA attention.

Yohimbe is most often used to treat erectile dysfunction, but is also used for athletic performance and weight loss. The study found that it had the highest percentage of significant adverse effects, 1.3% among 1,818 exposures. The supplement also caused moderate effects in 26.8% of exposures; one death attributable to yohimbe exposure was reported. Spiller said that this supplement could be a good candidate for the FDA to review.

Related article: Dietary supplements-an FDA primer

Spiller also expressed concern over energy drinks, but admitted that there is likely be no regulation ever passed on them, citing previousattempts by Congress to ban energy drinks or limit their caffeine levels. “The broad comfort with caffeine is not usually a problem,” Spiller said, “but more concentrated forms are where we start to see problems.” He said that this caffeine overuse causes many problems during the summer, especially among adolescent athletes taking them for performance-enhancing purposes in the heat. Spiller urged pharmacists to caution people about their caffeine usage-even if the person seems comfortable with his or her usage, he said, because problems come when caffeine usage is stacked, with more than one caffeine product being taken at the same time.

As dietary supplements consumption rises-recent 2015 estimates have put the number somewhere between 52% and 68%-it is important for pharmacists to be aware of potential problems.

Spiller said that the nearly 275,000 reported exposures could just be the tip of the iceberg, adding, “When we have 275,000 [reported], there are millions out there.” He also added that there, “may be drug-drug or drug-supplement interactions. Keep in mind that a large percentage of these people may be on these supplements, and you may want to counsel them. At least ask them, ‘Are you also taking supplements?’”